Very few of the commonly reported side effects of statins such as muscle weakness or pain are genuinely related to taking the drugs, according to a large review of controlled trials to date.
The UK researchers found no differences in the rates of side effects commonly attributed to statins, including myopathy, fatigue, muscle aches, rhabdomyolysis or creatine kinase elevations, between statin and placebo groups.
But the team did find an increase in the incidence of diabetes with statin use among people taking the drugs for primary prevention.
The results come amid rising concern over the lower 10-year risk threshold of 10% NICE plans to introduce in the summer.
Pulse revealed earlier this month that the majority of GPs do not support NICE proposals which will see millions more patients become eligible for statin treatment, and most would not want themselves or their own families to be treated according to the new draft guidance
But this new research – published today in the European Journal of Preventative Cardiology found patients were more likely to report such problems because they anticipate them – and called on drugs regulators to provide more explicit information on side effects in product labelling.
The study looked at all randomised, placebo-controlled statin trials that reported side effects separately for the statin and placebo groups, including 14 primary prevention and 15 secondary prevention trials.
The researchers included studies with placebo run-in periods but excluded one trial that disqualified patients with side effects during a statin run-in phase, ‘because of risk of bias’.
In the 14 primary prevention trials there was a 0.5% absolute increase in the incidence of diabetes with statin use, at 2.7% compared with 2.2% on placebo. The researchers calculated that of all new diabetes diagnoses among people taking statins, 20% – or one in five – would be due to the drugs.
But serious adverse events were similar between groups both primary and secondary prevention, and the rate of withdrawals was actually slightly higher with placebo.
Lead researcher Dr Judith Finegold, honorary clinical research fellow at the National Heart and Lung Institute, said it was understandable GPs would find patients frequently report having problems with statins – but put it down to them being more aware of the potential problems
Dr Finegold said: ‘Many did report side effects while taking placebo. In the general population, where patients are being prescribed a statin for an asymptomatic condition, why would it be surprising that even higher rates of side effects are reported?’
She added: ‘This is why we call on drug regulators to highlight in the long lists of side effects those few whose rate is incrementally greater than that experienced with a dummy tablet.’
But Dr Kailash Chand, former GP and deputy chair of BMA council, said GPs would still be concerned about other evidence showing increased side effects with statins, even if some of it comes from observational studies, because of their experience of prescribing statins.
Dr Chand said: ‘I think people are still confused about it – I’m concerned because I’ve had personal experience of taking statins and I did suffer.’
He added: ‘Statins do have a role for people with heart disease but this idea of a 10% risk threshold is over the top.
‘GPs go on their experience and a significant number of people would come with these kinds of symptoms. They have to use their wisdom and be careful not to put the normal population on them – where only one person out of 140 may benefit over five years.’